Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 123, NWS Columbia, SC

July 6, 2017Lee County, Richland County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2017, 7:53 PM EDT for Lee County, Richland County, Sumter County, South Carolina. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 7:53 PM EDT (23:53 UTC)
Expired
Jul 6, 2017, 9:00 PM EDT
In force
67 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 79 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:08 PM EDTTSTM WND DMG1 N Dalzell, SCREPORTED TREES DOWN ALONG BLACK RIVER ROAD. A TREE BLOCKING CRESTVIEW ROAD NEAR BLACK RIVER ROAD. A POWER LINE WAS DOWN NEAR DORSEY DRIVE.
Jul 6, 8:18 PM EDTTSTM WND DMG5 Nnw Oswego, SCREPORTED A TREE DOWN ON BIDDLE ROAD NEAR U.S. HIGHWAY 15.
Jul 6, 8:19 PM EDTTSTM WND DMG5 Nnw Oswego, SCREPORTED A TREE DOWN ALONG SUMTER HIGHWAY, U.S. HIGHWAY 15.
Jul 6, 8:22 PM EDTTSTM WND DMG6 Sse Bishopville, SCREPORTED TREES AND POWER LINES SOUTH OF BISHOPVILLE ON WISACKY HIGHWAY.
Jul 6, 8:49 PM EDTTSTM WND DMG5 Ese Lynchburg, SCREPORTED A TREE DOWN ALONG THE SOUTHBOUND LANE OF I-95 NEAR EXIT 146.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS52 KCAE 062353
SVRCAE
SCC061-079-085-070100-
/O.NEW.KCAE.SV.W.0123.170706T2353Z-170707T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
753 PM EDT THU JUL 6 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lee County in central South Carolina...
  Sumter County in central South Carolina...
  East central Richland County in central South Carolina...

* Until 900 PM EDT

* At 752 PM EDT, severe thunderstorms were located along a line
  extending from 12 miles southeast of Lugoff to near Oakland, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sumter, Bishopville, South Sumter, Mulberry, Oakland, Millwood,
  Mayesville, Lynchburg, Cane Savannah, Oswego, Dalzell, Lakewood,
  Wedgewood, East Sumter, Cherryvale, Rembert, Shiloh, Stateburg and
  Privateer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3383 8021 3382 8066 3408 8070 3408 8066
      3411 8062 3410 8058 3417 8048 3426 8013
      3420 8011 3416 8016 3415 8015 3409 8008
      3408 8003 3404 7999 3401 7991 3399 7989
TIME...MOT...LOC 2352Z 262DEG 33KT 3406 8060 3392 8055 

HAIL...<.75IN
WIND...60MPH
 
$$

RC
2 follow-up statements
153 
WWUS52 KCAE 070025
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
825 PM EDT THU JUL 6 2017

SCC079-070034-
/O.CAN.KCAE.SV.W.0123.000000T0000Z-170707T0100Z/
Richland SC-
825 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RICHLAND COUNTY
IS CANCELLED...

The storms which prompted the warning have Moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3383 8021 3382 8062 3385 8063 3397 8062
      3400 8065 3403 8060 3408 8064 3411 8062
      3410 8058 3418 8047 3426 8014 3426 8013
      3420 8011 3416 8016 3409 8008 3408 8003
      3399 7989
TIME...MOT...LOC 0024Z 265DEG 33KT 3403 8037 3391 8021 

$$

SCC061-085-070100-
/O.CON.KCAE.SV.W.0123.000000T0000Z-170707T0100Z/
Lee SC-Sumter SC-
825 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR LEE AND SUMTER COUNTIES...

At 824 PM EDT, severe thunderstorms were located along a line
extending from near Mulberry to 7 miles east of South Sumter, moving
east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated and reports of downed trees. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sumter, Bishopville, South Sumter, Mulberry, Oakland, Millwood,
Mayesville, Lynchburg, Cane Savannah, Oswego, Dalzell, Lakewood,
Wedgewood, East Sumter, Cherryvale, Rembert, Shiloh, Stateburg and
Privateer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3383 8021 3382 8062 3385 8063 3397 8062
      3400 8065 3403 8060 3408 8064 3411 8062
      3410 8058 3418 8047 3426 8014 3426 8013
      3420 8011 3416 8016 3409 8008 3408 8003
      3399 7989
TIME...MOT...LOC 0024Z 265DEG 33KT 3403 8037 3391 8021 

HAIL...<.75IN
WIND...60MPH
 
$$

RC
648 
WWUS52 KCAE 070053
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
853 PM EDT THU JUL 6 2017

SCC061-085-070102-
/O.EXP.KCAE.SV.W.0123.000000T0000Z-170707T0100Z/
Lee SC-Sumter SC-
853 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR LEE AND SUMTER COUNTIES WILL
EXPIRE AT 900 PM EDT...
    
The storms which prompted the warning have weakened below severe 
limits, and are moving out of the warned area. Therefore the warning 
will be allowed to expire.  However gusty winds are still possible 
with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3383 8021 3382 8062 3385 8063 3397 8062
      3400 8065 3403 8060 3408 8064 3411 8062
      3410 8058 3418 8047 3426 8014 3426 8013
      3420 8011 3416 8016 3409 8008 3408 8003
      3399 7989
TIME...MOT...LOC 0052Z 262DEG 33KT 3406 8015 3394 7999 

$$

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:49 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 6, 7:49 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
749 PM EDT Thu Jul 6 2017

.SYNOPSIS...
Typical summer pattern will persist through Friday with Bermuda
high pressure extending from the Western Atlantic into the Gulf
of Mexico and a lee-side trough in the local area. Temperatures
will be above normal through the week. A cold front will move
through over the weekend, then return north as a warm front
early next week. This could result in increased rain chances
across the area.

&&

.NEAR TERM /THROUGH FRIDAY/...
Upper ridge over the southeastern states early this evening will
begin to slip southward tonight as an upper trough moves into
the Ohio Valley. Bermuda high continues offshore with weak
surface trough across the Midlands into central GA.

Severe storms developed earlier in an unstable environment,
enhanced by the presence of a surface trough. This resulted in
numerous reports of downed trees and power lines across portions
of the western/central Midlands and CSRA.

Scattered to numerous showers and thunderstorms continue to
progress across the eastern Midlands early this evening, and
cannot rule out a strong or isolated severe storm still
occurring through about 9 pm given SBCAPE values of 2000-3000
J/kg. The primary threat will remain an isolated damaging wind
gust given dry air aloft, which is supporting DCAPE values over
1200 J/kg.

Storms will dissipate late this evening, with some clearing
occurring. Lows should be in the low to mid 70s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
The upper ridge will get suppressed farther to the south on
Friday as a long-wave trough approaches from the northwest and
slowly moves through late Friday and Friday night. A weak lee-side
trough at the surface will also move into the area, and could be the
focus for isolated to scattered showers and thunderstorms Friday
afternoon into Friday evening. Despite an increase in cloud cover,
weak compressional heating and a slight downslope component to the
low level flow will keep temperatures in the mid 90s and heat index
values in the 99-104 range.

Focus for storms early Saturday afternoon may be in the east
associated with surface trough...but models suggest an upper
disturbance and weak cold front will approach late in the day so
thunderstorms may be approaching from the Upstate. Front appears
will be slow to move through Saturday night. Presence of boundary
may allow some convection to linger.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A strong upper level ridge will prevail over the Four Corners
region, while a corresponding long wave through settles over much of
the eastern U.S. through most of the long term period. the weak
front appears to move through our FA early Sunday, and hang up near
the coast Sunday afternoon. The front appears will lift back to the
north some as a warm front early next week. The upper level trough,
increased moisture and the surface front may result in increased
rain chances over the weekend and especially early next week.
Continued chance pops. Temperatures will modify and remain near
normal through early next week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Convection continues to shift east of the terminals, but will
need to maintain a tempo group for showers or thunderstorms and
some flight restrictions at CAE, CUB and OGB through about 01Z.

Otherwise, VFR conditions forecast later tonight through Friday
afternoon. The potential for fog and/or stratus formation toward
daybreak appears low given coupled surface winds, and drier air
in the low levels of the atmosphere. Convection could develop
again later Friday afternoon as an upper level disturbance
approaches and a surface trough remains in place. However,
given uncertainty in timing/coverage this far out prefer to
leave mention of any thunderstorms out of the 00Z TAFs.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
late night/early morning stratus/fog, along with scattered
mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 6, 3:59 AM EDT, 15 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
359 AM EDT Thu Jul 6 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
359 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.
An isolated thunderstorm could reach severe limits this afternoon
and evening, more likely northern areas. Damaging wind gusts will be
the primary hazard with any severe thunderstorms.

Afternoon heat index values near 105.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values 100-105 Friday.

Scattered mainly afternoon and evening thunderstorms each day Friday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 6, 6:05 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     11 NW LINCOLNTON        33.91N 82.60W
07/06/2017                   LINCOLN            GA   EMERGENCY MNGR

            REPORTED 10 POWER POLES SNAPPED AND LINES
            DOWN NEAR THE INTERSECTION OF GRABALL ROAD
            AND HIGHWAY 79.

&&

LCV
Local storm report, Jul 6, 6:17 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     8 NNW NEWBERRY          34.38N 81.68W
07/06/2017                   NEWBERRY           SC   LAW ENFORCEMENT

            REPORTED TREE DOWNED A POWER LINE AND IS
            BLOCKING JALAPA ROAD NEAR I-26.

&&

LCV
Local storm report, Jul 6, 6:58 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
658 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     5 W MURPHYS ESTATES     33.61N 82.02W
07/06/2017                   EDGEFIELD          SC   LAW ENFORCEMENT

            REPORTED A TREE DOWN ON CHERRY TREE LANE.

&&

LCV
Local storm report, Jul 6, 7:01 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     5 NW JOHNSTON           33.89N 81.87W
07/06/2017                   EDGEFIELD          SC   LAW ENFORCEMENT

            REPORTED SEVERAL TREES DOWN ACROSS THE
            NORTHERN PORTION OF THE COUNTY. ONE AREA WAS
            NEAR OLD CHAPPELLS FERRY ROAD AND LONG CANE
            ROAD.

&&

LCV
Special weather statement, Jul 6, 7:11 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
711 PM EDT THU JUL 6 2017

SCZ028-029-031-070015-
Sumter-Richland-Lee-
711 PM EDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEE...NORTHWESTERN
SUMTER...EASTERN RICHLAND AND SOUTHEASTERN KERSHAW COUNTIES...

At 710 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Bishopville to near
Oakland. Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Sumter, Bishopville, Oakland, Mulberry, Oswego, Dalzell, Cherryvale,
Rembert and Stateburg.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Report large hail...
damaging winds or flooding to local law enforcement. Send reports by
Facebook or Twitter to NWSColumbia, e-
mail us at caewx@noaa.gov or call 803-234-4115.

LAT...LON 3416 8016 3411 8012 3394 8035 3394 8056
      3401 8062 3404 8060 3408 8064 3411 8062
      3410 8058 3417 8047 3423 8043 3428 8044
      3430 8036 3434 8036 3436 8029 3432 8024
      3437 8018 3432 8017 3423 8011 3420 8011
TIME...MOT...LOC 2310Z 256DEG 16KT 3416 8036 3405 8055

RC
Local storm report, Jul 6, 7:43 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     2 NW BLYTHEWOOD         34.24N 81.00W
07/06/2017                   FAIRFIELD          SC   LAW ENFORCEMENT

            REPORTED TREES DOWN ALONG I-77 NEAR THE
            RICHLAND COUNTY AND FAIRFIELD COUNTY LINE.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:07 PM EDTSpecial Weather StatementCAELancaster53 min
Jul 5, 8:57 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw63 min
Jul 6, 4:48 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick27 min
Jul 6, 4:58 PM EDTSpecial Weather StatementCAEMcCormick47 min
Jul 6, 5:11 PM EDTSpecial Weather StatementCAEMcCormick49 min
Jul 6, 5:16 PM EDTSevere Thunderstorm WarningCAEAiken59 min
Jul 6, 5:23 PM EDTSevere Thunderstorm WarningCAEMcCormick52 min
Jul 6, 5:45 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda45 min
Jul 6, 5:52 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg53 min
Jul 6, 5:53 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda67 min
Jul 6, 6:14 PM EDTSevere Thunderstorm WarningCAEMcCormick26 min
Jul 6, 6:21 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland54 min
Jul 6, 7:11 PM EDTSpecial Weather StatementCAELee64 min
Jul 6, 7:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.